Antiretroviral therapy-induced psychosis: case report and brief review of the literature
Article first published online: 22 APR 2003
Volume 4, Issue 2, pages 139–144, April 2003
How to Cite
Foster, R., Olajide, D. and Everall, I. P. (2003), Antiretroviral therapy-induced psychosis: case report and brief review of the literature. HIV Medicine, 4: 139–144. doi: 10.1046/j.1468-1293.2003.00142.x
- Issue published online: 22 APR 2003
- Article first published online: 22 APR 2003
- Received: 26 July 2002, accepted 16 December 2002
We present a case of psychosis in an individual with known HIV infection whose symptoms developed approximately 1 month following the commencement of combination antiretroviral therapy consisting of abacavir (ABC), nevirapine and combivir. She presented with severe persecutory delusions, accompanied by mutism, posturing and catatonia. Following cessation of therapy and the introduction of a low-dose antipsychotic, her mental state resolved to a stable premorbid level, and no further disturbances of behaviour were noted. Furthermore, when re-challenged with the above combination minus ABC, there were no further episodes of psychosis. It is proposed that the aetiology of the psychosis was related to her antiretroviral therapy.
Cessation of antiretroviral medication and initiation of antipsychotic medication with appropriate monitoring and assessment.
Subjective and objective improvements in psychotic symptoms and presentation.
The current case suggests that sudden onset psychotic disturbances in HIV-infected individuals in the absence of other known organic or other causal factors could be related to treatment with antiretroviral therapy, and that cessation of this can markedly improve psychiatric morbidity. Furthermore, treatment with antipsychotic medication can lead to alleviation of psychotic symptoms and enable the re-introduction of antiretroviral medication.